Anxiety and Panic Attacks

I don’t know about you, but to me the list of side effects from taking Tamoxifen just seems to keep on racking up and up. I have notice in the last month, that my anxiety level is going up and up! I get stressed out / anxious over the stupidest crap. I have never had anxiety…let alone the panic attack I had the other day.

Anxiety, and depression, is given as a side effect on the leaflet of my Tamoxifen packet, but I’m not at all clear what normal anxiety is, which may sound a bit loopy. The trouble is that after breast cancer there is stuff to worry about. Fears about recurrence, problems with the medication, fears about it popping up somewhere else. EEK.

I’ve also read about tamoxifen takers experiencing panic attacks – which is different to a general feeling of anxiety.

My stomach is churning and the mild panic attacks over really inconsequential rubbish could be happening because of that, or is the anxiety genuinely out of proportion to the problem, and merely a chemical manifestation of the Tamoxifen? Who knows.

However, if you are dealing with anxiety, it can be useful to understand that it might arise from the Tamoxifen. If the anxiety is not your fault, or out of your control, this means you can stop beating yourself up and trying to resolve it from within, and focus your energy on just dealing with the side effect, because you’re off the hook as far as being the cause goes.

Another suggestion is that the anxiety is a hormonal, menopausal type response. In other words, taking Tamoxifen creates a menopausal situation in your body, and any anxiety is due to the menopause. However, I was told be careful if I decided to take stuff to help, because many of the supplements to help with the effects of the menopause are contraindicated for anyone taking tamoxifen.

Over-reacting to minor disturbances or being easily startled. I believe this can sneak up on you and you may need to delve deep and think back to before all of this started. If you are jumping out of your skin just because the dog barks or the kids are shouting, would you have reacted like that before?

A churning of adrenalin which won’t subside

Insomnia

Heart palpitations

Feeling light headed and dizzy

Muscle aches and pains

Feeling too hot or cold

A sense of foreboding – there’s something wrong! But goodness knows what.

Worrying about trivia. By trivia, I mean things like the bank wrongly applying charges to your account. It’s usually sorted out, it’s a part of life and shouldn’t induce fear or mild panic.

Basically – are you sweating the small stuff? Which of course is what is happening to me. Move my keys, you get yelled at…leave the cabinet door open, you get yelled at…wash my white clothes with towels, I completely loose it!

Unfortunately, there doesn’t appear to be a definitive answer about how to distinguish justified anxiety, which understandably takes over from time to time, from a tamoxifen induced anxiety. Neither, is there a clear solution, although the following ideas did come up in my research:

Take the tamoxifen at night so that some of the symptoms have dissipated by the morning.

The doctor told me I could take 1mg of Diazepam to relieve the symptoms of anxiety.

Lexapro, Effexor and Celexa are antidepressant type drugs which can be taken with Tamoxifen.

Use candles (not like that!). Turn off the lights, light some candles and have a long soak in the bath, or relax in bed. A glass or two of wine helps as well, but the soothing light of the candles are the key. Relax your muscles, especially around the eyes. This isn’t as easy as it sounds because tense muscles is a habit which needs to be reformed into relaxed muscles. Eye muscles use loads of energy which makes the effort of relaxing worthwhile – if you get my drift

WARNING: The above is not medical advice and you should always check with your doctor before you do any of these. If your doctor is prescribing something to help you with the anxiety, do remind them that you’re taking tamoxifen.

In one study it stated: “Tamoxifen not only appears to antagonize estrogen’s anxiety-reducing effect, but also to increase anxiety-like behavior by itself, in the absence of estrogen. While tamoxifen is an extremely effective anti-cancer medication, women may stop taking it because of its negative effects on behavior and emotion.”

All this reading tonight has me more confused and worried than I needed to do to my already completely stressed out self! Time to put this on the back burner until I see the Oncologist next month…or is it the next month?!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s